Iowa, 2023Drought in Iowa, September 1 to 30, 2023
September 1 to 30, 2023 · NWS DMX · 35 events in 35 counties and zones
A continuation of above normal temperatures and lack of rainfall contributed to a deterioration of drought conditions across central Iowa. A small area of Exceptional Drought developed in Tama county by the end of the month.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A continuation of above normal temperatures and lack of rainfall contributed to a deterioration of drought conditions across central Iowa. A small area of Exceptional Drought developed in Tama county by the end of the month. Agricultural crops were mainly unaffected by this point in the season as many of the crops had already reached maturity. However, the drier conditions did hasten the dry down of crops with harvest in full swing by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 9:39 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 31, 9:39 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1039 PM CDT Thu Aug 31 2023
...Updated for the 06z Aviation Discussion...
.DISCUSSION.../Tonight through Thursday/
Issued at 341 PM CDT Thu Aug 31 2023
Key Messages:
-Building heat into the weekend with Heat Index values mostly
95-100 through at least Labor Day.
-Some threat of at least a few storms Tuesday and Wednesday with
cooler air arriving mid week.
Relatively pleasant conditions today with near normal temperatures
and low dewpoints. Winds are expected to decouple and become light
overnight and with the dry airmass and clear skies, another cool
night is expected across the area. An upper low exits into southern
Canada from the northern US on Friday with upper ridging building
into the central United States through the weekend. Thermal ridging
which expanded into the western High Plains today will continue to
edge eastward as the ridge builds with heat expanding into Iowa.
Daily highs are forecast the 90s for most locations by Saturday and
remain there through Labor Day and Tuesday. Moisture is not
expected to be as high given during this time with dewpoints holding
mostly in the 60s producing heat index values from 95 to 100 on most
days. With the jet stream pushed north toward the Canadian border,
the storm track remains well north of the state with little threat
of precipitation through later Monday.
A trof located across the western US this weekend eventually begins
moving northeast on Monday. Ahead of this trof, an weak upper low
across Texas gets picked up by the southwest flow ahead of the trof
and moves towards Iowa and Illinois late Monday/early Tuesday. There
is some indication that a few storms may graze southern Iowa late
Monday into Tuesday morning, however there still remains some
uncertainty as to the movement of the system. Whichever the case,
any impacts appear to remain very limited with this upper system.
Otherwise, the main western trof pushes into the Midwest on Tuesday
and early Wednesday with some timing differences between the GFS and
Euro with the formal remaining more progressive. Both will bring
some threat for scattered convection during this time and eventually
cooler weather as a cold front pushes through the state.
&&
.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1039 PM CDT Thu Aug 31 2023
Confidence remains high in VFR conditions through the period at
all terminals. Winds from the southeast or south around and under
10 knots will prevail overnight. By mid-morning Friday, gusty
breezes will be common with gusts over northern Iowa between 20
and 25 knots. While the gusts will diminish into Friday evening,
elevated winds will persist.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Cogil
AVIATION...Ansorge
Hazardous weather outlook, Aug 31, 2:47 PM CST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
347 PM CDT Thu Aug 31 2023
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
347 PM CDT Thu Aug 31 2023
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Widespread hot conditions will return over the Labor Day holiday
and last into early next week. Caution is advised if your plans
include any extended time outdoors or if you plan on attending
outdoor events. Please exercise heat safety.
Low chances for thunderstorms return to the forecast later Tuesday
into Wednesday. The severe weather potential is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed through at least the Labor Day
holiday.
Dodson
Drought, Kossuth
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Kossuth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Widespread severe drought persisted in much of Kossuth county during September given the above normal temperatures and below normal precipitation.
Drought, Winnebago
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Widespread severe drought persisted in much of Winnebago county during September given the above normal temperatures and below normal precipitation.
Drought, Worth
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Worth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
Widespread severe to extreme drought persisted in Worth county during September given the above normal temperatures and below normal precipitation.
Drought, Hancock
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Hancock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Widespread severe to extreme drought persisted in Hancock county during September given the above normal temperatures and below normal precipitation.
Drought, Cerro Gordo
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Cerro Gordo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Widespread extreme drought persisted in Cerro Gordo county during September given the above normal temperatures and below normal precipitation.
Drought, Pocahontas
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Widespread severe drought persisted in portions of Pocahontas county during September given the above normal temperatures and below normal precipitation.
Drought, Humboldt
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Humboldt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Widespread severe drought persisted in Humboldt county during September given the above normal temperatures and below normal precipitation.
Drought, Wright
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Wright forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Widespread severe to extreme drought persisted in Wright county during September given the above normal temperatures and below normal precipitation.
Drought, Franklin
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
Widespread severe to extreme drought persisted in Franklin county during September given the above normal temperatures and below normal precipitation.
Drought, Butler
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
Widespread extreme drought persisted in Butler county during September given the above normal temperatures and below normal precipitation.
Drought, Bremer
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Bremer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.775, -92.318 (the zone’s center; the record gives no point)
Widespread extreme drought persisted in Bremer county during September given the above normal temperatures and below normal precipitation.
Drought, Sac
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Sac forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Widespread severe drought persisted in Sac county during September given the above normal temperatures and below normal precipitation.
Drought, Calhoun
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Widespread severe drought persisted in much of Calhoun county during September given the above normal temperatures and below normal precipitation.
Drought, Webster
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Widespread severe drought persisted in much of Webster county during September given the above normal temperatures and below normal precipitation.
Drought, Hamilton
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
Widespread severe drought persisted in much of Hamilton county during September given the above normal temperatures and below normal precipitation.
Drought, Hardin
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Hardin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
Widespread severe drought persisted in much of Hardin county during September given the above normal temperatures and below normal precipitation.
Drought, Grundy
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Grundy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.402, -92.791 (the zone’s center; the record gives no point)
Widespread severe to extreme drought persisted in Grundy county during September given the above normal temperatures and below normal precipitation.
Drought, Black Hawk
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Black Hawk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
Widespread severe to extreme drought persisted in Black Hawk county during September given the above normal temperatures and below normal precipitation.
Drought, Crawford
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.037, -95.382 (the zone’s center; the record gives no point)
Widespread severe drought persisted in Crawford county during September given the above normal temperatures and below normal precipitation.
Drought, Carroll
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Widespread severe drought persisted in much of Carroll county during September given the above normal temperatures and below normal precipitation.
Drought, Marshall
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
Widespread severe drought persisted in much of Marshall county during September given the above normal temperatures and below normal precipitation.
Drought, Tama
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Tama forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
Widespread extreme to exceptional drought persisted in Tama county during September given the above normal temperatures and below normal precipitation.
Drought, Audubon
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Audubon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
Severe drought persisted in portions of Audubon county during September given the above normal temperatures and below normal precipitation.
Drought, Guthrie
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Guthrie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
Severe drought persisted in portions of Guthrie county during September given the above normal temperatures and below normal precipitation.
Drought, Poweshiek
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Poweshiek forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in much of Poweshiek county during September given the above normal temperatures and below normal precipitation.
Drought, Warren
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Warren forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.561 (the zone’s center; the record gives no point)
Severe drought persisted in much of Warren county during September given the above normal temperatures and below normal precipitation.
Drought, Marion
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
Severe drought persisted in much of Marion county during September given the above normal temperatures and below normal precipitation.
Drought, Mahaska
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Mahaska forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.335, -92.641 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in much of Mahaska county during September given the above normal temperatures and below normal precipitation.
Drought, Clarke
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Clarke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Severe drought persisted in much of Clarke county during September given the above normal temperatures and below normal precipitation.
Drought, Lucas
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lucas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.328 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in much of Lucas county during September given the above normal temperatures and below normal precipitation.
Drought, Monroe
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.030, -92.869 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in Monroe county during September given the above normal temperatures and below normal precipitation.
Drought, Wapello
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Wapello forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in Wapello county during September given the above normal temperatures and below normal precipitation.
Drought, Wayne
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Wayne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.740, -93.327 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in portions of Wayne county during September given the above normal temperatures and below normal precipitation.
Drought, Appanoose
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Appanoose forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.743, -92.869 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in portions of Appanoose county during September given the above normal temperatures and below normal precipitation.
Drought, Davis
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Davis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.748, -92.410 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in Davis county during September given the above normal temperatures and below normal precipitation.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, September 1 to 2, 20233 deaths · 9 events
- Flash Flooding and Hail in Nevada, September 1 to 2, 20232 deaths · $674,000 · 54 kt wind · 18 events
- Flash Flooding and Dust Storm in California, September 1, 2023$30 million · 52 kt wind · 25 events
- Wildfire in Washington, September 1 to 11, 2023$75 million · 2 events
- Wildfire in Idaho, September 1 to 25, 2023$24 million · 1 event
- Drought in Louisiana, September 1 to 30, 2023$7.0 million · 9 events
- Wildfire in Colorado, September 1 to 5, 2023$4.0 million · 1 event
- Flash Flooding and Damaging Winds in California, September 1 to 2, 2023$1.2 million · 72 kt wind · 25 events
- Wildfire in Washington, September 1 to 5, 2023$2.4 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$1.0 million · 1 event
- Drought in Kansas, September 1 to 30, 2023$950,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139615, 1139616, 1139617, 1139619, 1139620, 1139622, 1139623, 1139624, 1139625, 1139627, 1139628, 1139631, 1139633, 1139635, 1139636, 1139639, 1139640, 1139641, 1139645, 1139646, 1139647, 1139656, 1139659, 1139660, 1139661, 1139662, 1139664, 1139666, 1139667, 1139670, 1139673, 1139675, 1139677, 1139678, 1139680.